To the Editor.
—Acute interstitial nephritis is a recognized complication of certain drugs, especially methicillin sodium.1 The cephalosporins have rarely caused acute interstitial nephritis.2,3 To our knowledge, this report describes the first case of acute interstitial nephritis caused by cefoxitin sodium therapy.
Report of a Case.
—A 64-year-old woman underwent a therapeutic amputation for an infected, gangrenous right foot. She had a preoperative serum creatinine level of 0.8 mg/dL; BUN level, 9 mg/dL; urinalysis findings were normal.After surgery, the patient was treated with intravenous (IV) cefazolin sodium, gentamicin sulfate, and clindamycin phosphate. On day 17, the serum creatinine concentration rose to 2.4 mg/dL. Urinalysis results were still normal. The cefazolin, gentamicin, and clindamycin therapy was stopped, and cefoxitin was administered IV. The serum creatinine level continued to rise to 3.6 mg/dL on day 22 and stabilized at 3.2 mg/dL. On day 27, the serum creatinine level